Dr. Beverly S. Adler, aka "Dr. Bev," is a clinical psychologist and Certified Diabetes Educator with a private practice in Baldwin, NY. She specializes in treating the emotional issues of patients with diabetes. She is the author/editor of two diabetes self-help books. Dr. Bev has lived successfully with T1D for 40+ years. She can be reached at her website http://www.askdrbev.com. You can also follow her on Twitter at @AskDrBev.
Imagine yourself performing a delicate balancing act like "The Flying Wallendas," the legendary family who performed dangerous high-wire acts without a net below them. The Wallenda family members used poles, held horizontally, to assist in keeping their balance as they walked across the tightrope high above the crowds. Now imagine yourself, a person with diabetes who uses insulin to manage blood glucose. Sometimes trying to maintain blood glucose in a safe range can feel like walking a tightrope.
If a person with type 1 diabetes accidentally takes too much insulin, he or she can develop hypoglycemia. According to Hope Warshaw, RD, CDE, 30 to 40 percent of people with type 2 diabetes who take insulin "walk the low/high blood glucose tightrope too." Even when a person with diabetes takes medications correctly, hypoglycemia can result.
Hypoglycemia is a condition characterized by low blood glucose levels, usually less than 70 mg/dL. But many people who have blood glucose readings below this level feel no symptoms. This is called hypoglycemia unawareness. The only sure way to know whether you are experiencing hypoglycemia is to check your blood glucose. Severe hypoglycemia has the potential to cause accidents, seizures, coma, and death. When hypoglycemia unawareness occurs at night while sleeping, it is referred to as nocturnal hypoglycemia and it may be difficult to be awakened from sleep, resulting in the situation known as "dead in bed syndrome."
Typical treatment for hypoglycemia is to consume 15-20 grams of glucose or simple carbohydrates. Recheck blood glucose after 15 minutes. If hypoglycemia continues, then repeat. Once blood glucose returns to normal, eat a small snack if your next planned meal or snack is more than an hour or two away.
Three tools to help keep blood glucose levels safe
Sometimes, the Flying Wallenda family members wore harnesses to help keep them safe as they awed audiences with their death-defying act. The harness was there to catch them if they lost their balance. Likewise, we have some tools available to help people with diabetes (who use insulin) to monitor their blood glucose, catch them if their levels drop too low or spike too high, and keep them safe on the insulin tightrope.
1. Glucose Monitors
Prior to the 1980s, balancing blood glucose in real time was a guessing game. With the introduction of blood glucose meters, technology began to help people with the self-care of their diabetes management by providing information to help achieve blood glucose balance. In addition to the blood glucose meter, the continuous glucose monitor (CGM) measures glucose levels throughout the day and night. It reveals patterns of blood glucose highs and lows after eating and activity, and can be used to gain better control. The benefit of using a CGM is to identify whether blood glucose is rising or falling, indicating a possible need to treat. An alarm sounds if blood glucose goes out of the target range. Most importantly, it can improve diabetes control with a lower risk of dangerous lows or highs.
2. Diabetic Alert Dogs
Diabetic Alert Dogs (DADs) are service dogs that are trained to assist people with diabetes. Their primary task is to alert a person with diabetes (PWD) of an oncoming hypoglycemic or hyperglycemic event. The service dog's early detection allows the PWD to take steps to return their blood glucose to a safe range. DADs can do this by reacting to smells that are emitted from the human body due to chemical shifts caused by either hypoglycemia or hyperglycemia, which are undetected by a human nose. A dog won't replace a blood glucose meter and continuous glucose monitor, but it provides another layer of security as well as a friendly, watchful presence for better peace of mind.
3. Injectable glucagon
Injectable glucagon is an emergency medicine used to treat severe hypoglycemia in patients with diabetes who have passed out. In this case, someone else must take over. The medication works by stimulating the liver to release stored glucose into the bloodstream. It usually works within five to 10 minutes. A glucagon emergency kit is available by prescription. For a helpful demonstration of how to use glucagon, I recommend watching the "Glucagon Emergency Kit Tutorial" video presented by @DiabeticDanica.
Managing blood glucose with insulin can be a tricky balance: too much insulin can cause hypoglycemia and too little insulin can cause hyperglycemia. Our goal is to take just the right amount to balance our blood glucose in a safe target range. That is the challenge we face every day as we carefully manage our balance on the insulin tightrope.
What helps you keep your blood glucose levels in balance? Help others by sharing your advice in a comment below.